I just got diagnosed w/ psoriatic arthritis.My doctor wants to put me on a low dose of mtx and I am terrified because all of the side effects.Looking for some advise.This is something new for me even though i had this pain for about a year and having psoriasis for a few years I never new I would end up w/ this painful condition.I have cried,accepted it then cried again and still dont know what to do.
One of the last things a person coming onto a board for the first time and finally working up the nerve to start a thread is "Do a Search" but this is one of the most asked questions so heres the search:
Everything you EVER wanted to know and more......
That being said ask your Doctor WHY MTX. As more and more research is being done it is being found that MTX is BY ITSELF pretty ineffective against PsA. Combined with other drugs especially the BIOLOGICS, it seems to make them more effective and last longer. The side effects of all of these drugs is terribly overstated. The actual insidence of SERIOUS side effects is almost non existent. When researching any drung go beyond the "consumer information" which is written by Lawyers to scare the H out of you and cover the exposed hineys. The real scoop will be on the website under "prescribing information for physicians"
Almost without exception you will find folks here saying you have FAR MORE to fear from the disease than the drugs. They say that because its true. While the chance of serious and permanent damage from drug side effects ar in the 10,000's. The chance of permanent damage from lack of treatment is 100%.
BTW I'm the blunt one........
I have to add that I and so many others value you being ‘the blunt one’
I had psoriasis for years and was shocked to develop PsA so I understand exactly where you are coming from. It's a shock when you find out that an annoying skin condition can cause such pain in your joints.
The side effects are frightening however you have to remember that it's a cancer drug that is usually taken in higher dosages than is used for PsA. I've been on it for a little over a year and the main side effects have been upset tummy and fatigue. I take my weekly dosage on Friday night just before bed so I sleep through the nausea and sleep late Saturday morning.
It's hit or miss as to whether it works. I've had great luck with methotrexate. A lot of people have no luck and move on to other medications. Usually insurance requires the doctor try methotrexate first before trying something else.
I want to thank everyone that took the time to give me great advise and for being so supportive.I appreciate it very much.You guys are the best.Thanks again